I miscarried after taking vitamin and herbal supplements

by Mary
( )

There is no way of really knowing the reason for my miscarriage, but this was the first I'd had after 3 successful pregnancies. I can't help but wonder if the table-spoon per day of concentrated fish oil combined with extra garlic in food may have thinned my blood too much.

I was 4 1/2 weeks pregnant when I lost this little one. Upon discovering the pregnancy 5 days earlier, I ceased taking a high dose of a detox supplement containing barberry, wormwood, thyme and thyme oil, and liver tonic containing st mary's thistle.

I stopped my 250mg a day of selenium and reduced vitamin D from 3000 to 2000 iu. I ceased the high dose zinc and continued the high dose magnesium supplement. Perhaps these reductions compromised my pregancy or perhaps the damage had already been done.

The doctor told me that these dosages were acceptable but I have doubted the advice since the miscarriage. I suppose I will never know if 2- 2 1/2 tbs per day of ground flax seed is too much.

I regret my decision to make changes to my supplements only once I knew I was pregnant. A better decision may have been to take a conservative approach at the preconception stage.

I know that miscarriages can happen for a variety of other reasons, I am 35 now afterall. It would be helpful to know how much of a substance can safely be taken in pregnancy, or what is better not taken at all. In hope for the next pregnancy, I feel safer fortifying my already healthy diet with particular nutrient foods, whether or not vitamin and mineral supplements would be of benefit. I wish I could find reliable and consistent advice. Some one should write an up to date book on such issues. I'm not afraid of knowing why this could have happened.

Comments for I miscarried after taking vitamin and herbal supplements

Click here to add your own comments

Aug 12, 2011
I miscarrried after taking vitamin and herbal supplements
by: Carol

Hi Mary. I have just read your concerns and my heart goes out to you. I am not a doctor and therefore can only give you my "layman" advice. I do not believe that any of the supplements you took had anything to do with your miscarriage and that you are feeling guilty for absolutely no reason. Wray may say that your Progesterone level may have been too low, as this is often the cause of miscarriage, but maybe there were other reasons. Sometimes miscarriages happen because there is a problem which is far beyond our control. I hope that you will find peace and acceptance and that the next time, things will go better for you :).

Aug 13, 2011
I miscarried after taking vitamin and herbal supplements
by: Wray

Hi Mary I don't believe the supps you were taking compromised the baby, or caused the miscarriage. These can be caused by any number of things, stress is high on the list, as it drops progesterone levels. Progesterone is essential for a successful pregnancy. Flax seed has many good properties, but it is oestrogenic. Vitamin D is essential for ovulation, a successful pregnancy and vital for a growing foetus, see here, here, here, here and here. This is an excellent video to watch too, see here. The minimum daily dose should be 5000iu's per day. For more info see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital websites. Another nutrient you could consider taking is taurine, this too is vital for the growing foetus, see here, here and here. And the omega 3 fish oil you were taking is also essential, see here, here, here, here, here and here. We do have a page on Pregnancy you might like to see. It explains the role progesterone plays, and how a drop in levels causes a miscarriage. There are plenty of references too. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Miscarriage.

Search over 7,500 pages on this site...